Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 143, NWS St. Louis, MO

July 13, 2016Adams County, Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 13, 2016, 2:21 PM CDT for Adams County, Brown County, Pike County, Illinois. It was in force for 54 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2016, 2:21 PM CDT (19:21 UTC)
Expired
Jul 13, 2016, 3:15 PM CDT
In force
54 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, IL, Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 124 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 2:25 PM CDTTSTM WND DMGQuincy, ILNUMEROUS TREES DOWN IN THE SOUTH AND SOUTHEAST SECTIONS OF THE CITY
Jul 13, 2:32 PM CDTTSTM WND GST 564 Ne Burton, IL
Jul 13, 2:35 PM CDTTSTM WND DMGCoatsburg, IL8 DIAMETER LIMBS DOWN
Jul 13, 3:10 PM CDTTSTM WND DMGQuincy, ILTREE ON HOUSE. SOUTHEAST SIDE OF QUINCY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:14 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2016-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 834 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2016-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
834 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
940 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

321 
WUUS53 KLSX 131921
SVRLSX
ILC001-009-149-132015-
/O.NEW.KLSX.SV.W.0143.160713T1921Z-160713T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT WED JUL 13 2016

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
  ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  BROWN COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 315 PM CDT

* AT 221 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PAYSON...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  QUINCY...MOUNT STERLING...CAMP POINT...PAYSON...MENDON...CLAYTON...
  GOLDEN...FALL CREEK...BEVERLY...BUCKHORN...ADAMS...LA GRANGE...
  KINGSTON...BURTON...URSA...LIBERTY...VERSAILLES...RICHFIELD...
  PERRY AND LORAINE.

THIS INCLUDES INTERSTATE 172 BETWEEN EXITS 2 AND 19.
 
THIS ALSO INCLUDES  SILOAM SPRINGS STATE PARK.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
      4008 9067 4005 9068 4002 9063 4003 9061
      4001 9062 4000 9060 3998 9060 3998 9051
      3992 9054 3988 9058 3983 9057 3977 9061
      3976 9136 4018 9151 4019 9151
TIME...MOT...LOC 1921Z 250DEG 30KT 3987 9131 

HAIL...<.75IN
WIND...60MPH
 
$$

GLASS
2 follow-up statements
134 
WWUS53 KLSX 131946
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT WED JUL 13 2016

ILC001-009-149-132015-
/O.CON.KLSX.SV.W.0143.000000T0000Z-160713T2015Z/
PIKE IL-ADAMS IL-BROWN IL-
246 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN PIKE...ADAMS AND BROWN COUNTIES IN WEST CENTRAL
ILLINOIS...

AT 245 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CAMP POINT...
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. LARGE TREE LIMBS DOWN.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
QUINCY...MOUNT STERLING...CAMP POINT...PAYSON...MENDON...CLAYTON...
GOLDEN...FALL CREEK...BEVERLY...BUCKHORN...ADAMS...LA GRANGE...
KINGSTON...BURTON...URSA...LIBERTY...VERSAILLES...RICHFIELD...
PERRY AND LORAINE.

THIS ALSO INCLUDES  SILOAM SPRINGS STATE PARK.
 
THIS INCLUDES INTERSTATE 172 BETWEEN EXITS 2 AND 19.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4019 9091 4011 9091 4010 9070 4009 9070
      4008 9067 4005 9068 4002 9063 4003 9061
      4001 9062 4000 9060 3998 9060 3998 9051
      3992 9054 3988 9058 3983 9057 3977 9061
      3976 9136 4018 9151 4019 9151
TIME...MOT...LOC 1945Z 250DEG 30KT 3994 9106 

HAIL...<.75IN
WIND...60MPH
 
$$

GLASS
838 
WWUS53 KLSX 132005
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
305 PM CDT WED JUL 13 2016

ILC001-132015-
/O.CAN.KLSX.SV.W.0143.000000T0000Z-160713T2015Z/
ADAMS IL-
305 PM CDT WED JUL 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR ADAMS COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA.THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT FOR
WEST CENTRAL ILLINOIS.

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3992 9054 3988 9058
      3983 9057 3977 9061 3977 9088 4010 9084
TIME...MOT...LOC 2005Z 255DEG 33KT 3996 9069 

$$

ILC009-149-132015-
/O.CON.KLSX.SV.W.0143.000000T0000Z-160713T2015Z/
PIKE IL-BROWN IL-
305 PM CDT WED JUL 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR NORTHEASTERN PIKE AND BROWN COUNTIES IN WEST CENTRAL ILLINOIS...

AT 305 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MOUNT
STERLING... MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...BUCKHORN...LA GRANGE...VERSAILLES...PERRY...
CHAMBERSBURG...RIPLEY AND COOPERTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4010 9070 4009 9070 4008 9067 4005 9068
      4002 9063 4003 9061 4001 9062 4000 9060
      3998 9060 3998 9051 3992 9054 3988 9058
      3983 9057 3977 9061 3977 9088 4010 9084
TIME...MOT...LOC 2005Z 255DEG 33KT 3996 9069 

HAIL...<.75IN
WIND...60MPH
 
$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:32 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 9:32 AM CDT, 4 hours 49 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
932 AM CDT WED JUL 13 2016

.UPDATE...
Issued at 854 AM CDT Wed Jul 13 2016

Initial MCS has essentially fallen apart just to the north of St.
Louis with only a few showers and storms moving east into central
Illinois at this time. The next MCS is building across eastern
Kansas and is forecast by most of the short term guidance to plow
east today across Missouri and into Illinois. Will be increasing
PoPs to likely and categorical for this afternoon across the CWA
with an arrival time of the squall line at Columbia and Jefferson
City roughly around 19Z...and St. Louis Metro around 21Z. This
line of storms certainly will have the potential to be severe
given the time of arrival and expected instability building ahead
of it.

CVKING

&&

.SHORT TERM...  (Through Late This Afternoon)
Issued at 335 AM CDT Wed Jul 13 2016

Another active and complex forecast for today. Expect most of the
ongoing convection early this morning to be exiting the nrn portions
of the CWA around 12z this morning. Believe any other storms will
gradually dissipate thru the morning hours.

During the afternoon, expect development in primarily two locations.
An outflow from the ongoing convection shud allow for a focus across
wrn portions of the CWA this afternoon. Believe a cluster of storms
will develop W and NW of the area and spread swd during the mid to
late afternoon hours. However, leading to some uncertainty are some
of the HRRR solns which suggest the remnants of the convection over
wrn KS will arrive by mid-day. However, believe the bulk of this
convection will drop more sely. Because of this, have kept PoPs less
specific. Regardless, expect precip chances to increase quickly
during the afternoon over the nrn and wrn, perhaps building back
into central portions of the CWA.

As for temps, given the strong WAA today and expected break in
storms thru mid-day, have kept the going forecast as-is for now.
Expect less convective debris today compared to yesterday.

Tilly

.LONG TERM...  (Tonight through Tuesday)
Issued at 335 AM CDT Wed Jul 13 2016

Frontal boundary to continue it's slow track south across forecast
area tonight. Will see ongoing activity congeal into a complex and
track east along and ahead of frontal boundary. With warm air mass,
strengthening low level jet, decent instability and lapse rates,
will see a threat for severe weather, mainly in the form of large
hail and damaging winds.

By Thursday, frontal boundary will stall out just south of forecast
area with storms exiting to our southeast. With boundary so close
by, low level moisture lingering, decent CAPES and several
shortwaves, will see more storms fire up along front and track east
during the afternoon hours on Thursday and persist through Friday,
mainly along and south of Interstate 70. Highs Thursday will be
near normal in the upper 80s to low 90s. Then slightly cooler wx
for the first part of the weekend with temps in the low to mid 80s
before moderating by Sunday.

Depending on how fast surface ridge moves east, could see a bit of a
break in the activity Friday night and Saturday. Extended models
have differences in timing and placement with next system that will
begin to affect the area Saturday night through the early part of
next week. Best chances of storms will be over northern portions of
forecast area Sunday through Monday night at this time.

Byrd

&&

.AVIATION...  (For the 12z TAFs through 12z Thursday Morning)
Issued at 928 AM CDT Wed Jul 13 2016

Have updated all of the terminal forecasts to reflect current
convective trends and thinking. Squall line developing across
eastern Kansas will move east across Missouri and Illinois this
afternoon and this evening. Expect strong westerly winds with
squall line passage, possibly severe. Have timed line into KCOU
around 19Z and St. Louis Metro Sites and KUIN between 21Z and 23Z.
Additional showers and storms may develop behind this line this
evening.

Specifics for KSTL:

Squall line expected at KSTL around 21Z. Wind shift to the west
and gusty winds, possibly severe, with IFR conditions. Line of
storms should move east, but latest short term model runs show
additional showers and thunderstorms developing in its wake
through the evening.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 13, 9:07 AM CDT, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
907 AM CDT WED JUL 13 2016

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-SAINT CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-SAINT CHARLES MO-FRANKLIN MO-
SAINT LOUIS MO-SAINT LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-SAINT FRANCOIS MO-SAINTE GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
907 AM CDT WED JUL 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE ACROSS MISSOURI
AND INTO ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. DAMAGING
WIND GUSTS GREATER THAN 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTHERN MISSOURI AND ILLINOIS THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

CVKING

In the hours before

Local storm report, Jul 13, 1:56 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND GST     2 WSW WILLIAMSBURG      38.91N  91.73W
07/13/2016  M58 MPH          CALLAWAY           MO   MESONET

&&

WALSH
Local storm report, Jul 13, 1:59 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
159 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND GST     JEFFERSON CITY          38.57N  92.19W
07/13/2016  E60 MPH          COLE               MO   TRAINED SPOTTER

&&

WALSH
Local storm report, Jul 13, 2:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
211 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND GST     MONTGOMERY CITY         38.98N  91.51W
07/13/2016  E60 MPH          MONTGOMERY         MO   TRAINED SPOTTER

&&

WALSH
Local storm report, Jul 13, 2:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     BOWLING GREEN           39.34N  91.20W
07/13/2016  E60 MPH          PIKE               MO   AMATEUR RADIO

            ESTIMATED 55-60 MPH

&&

WALSH
Local storm report, Jul 13, 2:19 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
219 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     7 N BOWLING GREEN       39.44N  91.20W
07/13/2016  E60 MPH          PIKE               MO   AMATEUR RADIO

            ESTIMATED 55-60 MPH

&&

CORRECTED LOCATION

WALSH
Local storm report, Jul 13, 2:21 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
221 PM CDT WED JUL 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND GST     QUINCY                  39.93N  91.39W
07/13/2016  M50 MPH          ADAMS              IL   BROADCAST MEDIA

&&

WALSH

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 1:40 PM CDTSevere Thunderstorm WarningLSXPike50 min
Jul 13, 2:06 PM CDTSevere Thunderstorm WarningLSXAdams, Calhoun, Greene, Jersey, Macoupin, Madison and 3 more54 min
Jul 13, 2:58 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Macoupin, Madison, Monroe and 2 more62 min
Jul 13, 3:13 PM CDTSevere Thunderstorm WarningLSXMonroe47 min
Jul 13, 3:29 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph46 min
Jul 13, 3:48 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Macoupin, Madison, Monroe, Montgomery and 3 more57 min
Jul 13, 4:14 PM CDTSevere Thunderstorm WarningLSXRandolph31 min
Jul 13, 4:20 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion, Montgomery, Washington55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.